Alert archive / Maryland / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 31, 2008, 1:17 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 1:17 PM EDT (17:17 UTC)
- Expired
- May 31, 2008, 3:15 PM EDT
- In force
- 118 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 31, 10:34 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 31, 10:34 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1034 AM EDT SAT MAY 31 2008 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION AHEAD OF A COLD FRONT TODAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE FRONT WILL MOVE EAST OF THE BAY THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH ON SUNDAY. HIGH PRESSURE RETURNS ON MONDAY...THEN A WARM FRONT WILL LIFT NORTH WITH POSSIBLE UNSETTLED CONDITIONS ON TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... QUICK UPDATE FOR THE TORNADO WATCH ISSUANCE. NO OTHER CHANGES TO THE FORECAST ARE ANTICIPATED AT THIS TIME. CONDITIONS ACROSS THE CWFA REMAIN VERY UNSTABLE AND THE POTENTIAL FOR SEVERE WEATHER REMAINS HIGH. A LINE OF THUNDERSTORMS HAS DEVELOPED IN ASSOCIATED WITH AN MCS THAT DEVELOPED OVER THE OHIO VALLEY OVERNIGHT. ADDITIONAL STORMS ARE POSSIBLE THIS AFTERNOON ALONG THE LEE TROUGH AHEAD OF THE COLD FRONT. THIS CONTINUES TO LOOK LIKE A MAINLY LATE MORNING/AFTERNOON EVENT. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... MOST IF NOT ALL OF THE SEVERE CONVECTION WILL BE DONE BY 22Z. WILL LINGER POPS THROUGH ABOUT 02Z...UNTIL THE COLD FRONT CLEARS THE CWA. HIGHEST EVENING POPS WILL BE ACROSS THE SOUTHEAST CWA CLOSEST TO THE FRONT AND ACROSS THE NORTHWEST CWA WHERE A LAGGING TROUGH COULD SUPPORT CONVECTION. REMOVED POPS OVERNIGHT AS THERE/S NO COMPELLING SUPPORT FOR ADDITIONAL CONVECTION TO CONTINUE BEYOND MIDNIGHT. && .LONG TERM /SUNDAY THROUGH FRIDAY/... A WEAK DISTURBANCE DROPPING SOUTH ON THE BACKSIDE OF DEPARTING TROF WILL CONTRIBUTE TO DIURNALLY DRIVEN TSTMS MAINLY OVER THE SRN HALF FCST AREA SUN. MOISTURE IS MORE LIMITED THAN TODAY BUT RELATIVELY COOL MID LVL TEMPS OF AROUND -16C AND BAND OF 40KT MID-LVL WINDS ACROSS THEA AREA COULD SUPPORT A FEW SVR STORMS WITH HAIL AND DAMAGING WINDS THE MAIN THREATS GIVEN DRY ADIABATIC LAPSE RATES. QUIET ON MON AS WEAK HIGH PRES DOMINATES. NEXT CHANCE OF RAIN TUE AS A WARM FRONT LIFTS NORTH OF THE AREA. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... THUNDERSTORMS WILL IMPACT AREA TERMINALS TODAY. HAVE INCLUDED TIME ESTIMATES OF HIGHEST IMPACT POTENTIAL IN 06Z TAFS. THUNDERSTORMS SHOULD END DURING THE AFTERNOON...AND A COLD FRONT WILL CROSS THE REGION TURNING WINDS TO THE WEST. SCT TSTMS POSSIBLE SUN AFTERNOON MAINLY SRN TERMINALS (KCHO AND KDCA). NO SIG WX EXPECTED MON-THU. && .MARINE... SOUTHERLY CHANNELING WAS PRODUCING LOW END SMALL CRAFT ADVISORY WIND GUSTS EARLY THIS MORNING ACROSS THE BAY. AS WINDS FROM AN INCREASING LOW LEVEL JET MIX DOWN TODAY...EXPECT ALL AREAS TO ACHIEVE SMALL CRAFT ADVISORY WIND SPEEDS THAT COULD GUST 25 OR 30 KT AT TIMES. IN ADDITION...THUNDERSTORMS WILL MOVE ACROSS THE WATERS IN THE AFTERNOON. SPECIAL MARINE WARNINGS MAY BE NECESSARY. THUNDERSTORMS WILL MOVE EAST OF THE BAY BY 6 PM AS A COLD FRONT MOVES ACROSS THE WATERS. SCT TSTMS POSSIBLE SUN AFTERNOON WITH GUSTY WINDS AND FREQ LIGHTNING THE MAIN THREATS. NO FLAGS EXPECTED ON THE WATERS THROUGH TUE OUTSIDE OF TSTMS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR ANZ530>537. && UPDATE...LISTEMAA
Hazardous weather outlook, May 31, 10:55 AM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1055 AM EDT SAT MAY 31 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 011000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1055 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 5 PM FOR THE METROPOLITAN AREAS OF WASHINGTON DC AND BALTIMORE...THE WESTERN SHORE OF THE CHESAPEAKE BAY...THE TIDAL POTOMAC AND THE NORTHERN AND MIDDLE CHESAPEAKE BAY. THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL MOVE ACROSS METROPOLITAN AREAS OF BALTIMORE AND WASHINGTON DC BEFORE NOON...AND THEN QUICKLY ACROSS THE NORTHERN CHESAPEAKE BAY. ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT LATER THIS AFTERNOON...AND AFFECT THE AREA THROUGH 5 PM. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR GREATER AND LARGE HAIL. TORNADOES ARE ALSO POSSIBLE...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY FROM WASHINGTON DC SOUTH. LOCALLY GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-011000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1055 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT ACROSS THE PANHANDLE OF WEST VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY AND MOST OF NORTHERN VIRGINIA THROUGH 5 PM. AUGUSTA...NELSON AND ALBEMARLE COUNTIES ARE NOT INCLUDED IN THE TORNADO WATCH. THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL MOSTLY AFFECT WESTERN MARYLAND...THE PANHANDLE OF WEST VIRGINIA AND THE METROPOLITAN AREAS OF BALTIMORE AND WASHINGTON DC BEFORE NOON. HOWEVER...ADDITIONAL STORMS ARE ANTICIPATED THIS AFTERNOON AHEAD OF THE APPROACHING COLD FRONT FOR THE ENTIRE AREA THROUGH 5 PM. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR GREATER AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. LOCALLY GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED.
In the hours before
Special weather statement, May 31, 11:28 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1128 AM EDT SAT MAY 31 2008 MDZ006-007-311615- NORTHERN BALTIMORE MD-HARFORD MD- 1128 AM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE AND HARFORD COUNTIES... AT 1128 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HEREFORD...MOVING EAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF JARRETTSVILLE...FALLSTON...BEL AIR...ABERDEEN AND HAVRE DE GRACE WILL BE AFFECTED BY THIS STORM. GMS
Special weather statement, May 31, 11:30 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SAT MAY 31 2008 MDZ003-004-WVZ053-311615- WASHINGTON MD-FREDERICK MD-JEFFERSON WV- 1130 AM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK AND JEFFERSON COUNTIES... AT 1130 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF FAIRPLAY...MOVING EAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BOONSBORO...WOLFSVILLE...THURMONT AND WALKERSVILLE WILL BE AFFECTED BY THIS STORM. GMS
Special weather statement, May 31, 11:43 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1143 AM EDT SAT MAY 31 2008 MDZ009>011-013-014-311630- HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD- SOUTHERN BALTIMORE MD- 1143 AM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORMS TO AFFECT HOWARD...NORTHEASTERN MONTGOMERY...NORTHERN ANNE ARUNDEL...NORTHERN PRINCE GEORGES AND SOUTHERN BALTIMORE COUNTIES... AT 1143 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SIMPSONVILLE...MOVING EAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF LAUREL...SEVERN...GLEN BURNIE...BALTIMORE... LINTHICUM...BROOKLYN PARK...FELLS POINT AND SPARROWS POINT WILL BE AFFECTED BY THIS STORM. GMS
Local storm report, May 31, 12:28 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG CHARLES TOWN 39.29N 77.86W
05/31/2008 JEFFERSON WV EMERGENCY MNGR
TREE DOWN NEAR JEFFERSON AVENUE.
1045 AM TSTM WND DMG LOVETTSVILLE 39.27N 77.64W
05/31/2008 LOUDOUN VA EMERGENCY MNGR
TREE DOWN NEAR QUARTER BRANCH ROAD.
&&
LASORSASpecial weather statement, May 31, 12:29 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1229 PM EDT SAT MAY 31 2008 VAZ028-030-031-311700- WARREN VA-CLARKE VA-FREDERICK VA- 1229 PM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORMS TO AFFECT WARREN...CLARKE AND FREDERICK COUNTIES... AT 1229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHITE POST...MOVING EAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF RURAL CLARKE COUNTY WILL BE AFFECTED BY THIS STORM. GMS
Special weather statement, May 31, 1:06 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 106 PM EDT SAT MAY 31 2008 WVZ055-311730- HARDY WV- 106 PM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORMS TO AFFECT HARDY COUNTY... AT 106 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF BEAN SETTLEMENT...MOVING EAST AT 45 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF PERRY AND WARDENSVILLE WILL BE AFFECTED BY THIS STORM. GMS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:51 AM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 39 min |
| May 31, 10:14 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Loudoun | 44 min |
| May 31, 11:08 AM EDT | Special Marine Warning | LWX | 2 hr | |
| May 31, 12:48 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax | 42 min |
| May 31, 12:56 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Prince William | 40 min |
| May 31, 1:14 PM EDT | Special Marine Warning | LWX | 91 min | |
| May 31, 1:28 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax and 3 more | 62 min |
| May 31, 1:30 PM EDT | Special Marine Warning | LWX | 45 min | |
| May 31, 2:16 PM EDT | Special Marine Warning | LWX | 35 min | |
| May 31, 2:25 PM EDT | Special Marine Warning | LWX | 65 min | |
| May 31, 2:28 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Stafford, City of Manassas, City of Manassas Park | 62 min |
| May 31, 2:45 PM EDT | Special Marine Warning | LWX | 45 min | |
| May 31, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church and 1 more | 55 min |
| May 31, 3:00 PM EDT | Special Marine Warning | LWX | 60 min | |
| May 31, 3:11 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania, Stafford, City of Fredericksburg | 64 min |
| May 31, 3:42 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 31, 1:12 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 48 min |
| May 31, 2:06 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Montgomery, Prince George's | 39 min |
| May 31, 2:34 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Prince George's | 41 min |
| May 31, 3:30 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 75 min |
Nearby
Flash Flood Warnings in Maryland, 2008Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.